Studies look at clotting, myocarditis tied to COVID-19 vaccines

Two studies published by JAMA Cardiology today discuss adverse effects associated with COVID-19 vaccines. The first describes vaccine-induced immune thrombotic thrombocytopenia with cerebral venous sinus thrombosis (VITT with CVST) linked to the AstraZeneca/Oxford and Johnson & Johnson vaccines. The second is a case series looking at 15 adolescents who experienced myocarditis after receiving the Pfizer/BioNTech vaccine.

Despite these risks, both research teams continue to advocate for COVID-19 vaccines as the health risks from the virus are far greater than those linked to the vaccine. For instance, the VITT study researchers say that CVST risk from COVID-19 infection is 60- to 230-fold higher than the risk derived from COVID-19 vaccination.

No current strategies to avoid VITT

Both the AstraZeneca and Johnson & Johnson COVID-19 vaccines have regulatory warnings about VITT now, and data have shown that women under 60 years old appear to be at a higher risk. Symptoms include intracranial pressure, shortness of breath, lethargy, back pain, abdominal pain, spot bleeding under the skin, and leg or arm weakness, as well as positive test results for heparin-induced thrombocytopenia (HIT). Onset occurs a median of 8 or 10 days after receiving the Johnson & Johnson or AstraZeneca COVID-19 vaccine, respectively.

CVST, one of the worst manifestations of VITT, happens when clots form in the brain and major dural sinuses. While the average 30-day mortality is 6%, about 10% of patients have permanent neurological issues 1 year later. 

No current strategies exist to avoid VITT, but interim recommendations include first-line therapy with non-heparin anticoagulants and intravenous immunoglobulins (IVIG), plus second-line steroids. Platelet transfusions can be given if the patient has or is at high risk for serious bleeding, but the researchers emphasize that routine platelet transfusions are associated with a 5-fold increase in mortality, probably because they are the source of platelet factor 4. Healthcare providers should also avoid aspirin.

"The mechanism of development of the prothrombotic state and its association with the vaccine are still only partially known, because multiple converging prothrombotic pathways may be involved in the pathogenesis," the researchers write.

Although both AstraZeneca's and Johnson & Johnson's adenovirus-based COVID-19 vaccines have been connected with VITT, the syndrome seems to occur at four times the frequency with the AstraZeneca vaccine, according to the researchers. As for the mRNA COVID-19 vaccines, no instances have been recorded with the Pfizer vaccine, but three cases have been connected to Moderna.

"Adverse events like VITT, while uncommon, have been described despite vaccination remaining the most essential component in the fight against the COVID-19 pandemic. While it seems logical to consider the use of types of vaccines (eg, mRNA-based administration) in individuals at high risk, treatment should consist of therapeutic anticoagulation mostly with nonheparin products and IVIG," the researchers write.

Myocarditis appears to mostly resolve

Pfizer's COVID-19 vaccine is more associated with myocarditis, or heart inflammation, with crude analysis showing greater risk for males ages 12 to 17, according to the authors of the case series. To examine the outcomes, they looked at 15 children admitted to Boston Children's Hospital from May 1 to Jul 15 for vaccine-associated myocarditis. All but one patient was male, and the median age was 15 (children 12 to 17 are eligible for Pfizer's vaccine). None had prior, known COVID-19 infection, although one did have reactive antibodies.

Symptom onset began 1 to 6 days post-vaccine (14 cases occurred after the second dose). The whole cohort experienced chest pain, but other common symptoms were fever (10), weakness (8), and headache (6). Troponin levels were also elevated at admission (median, 0.25 nanograms per milliliter compared with 0.1) and continued increasing 0.1 to 2.3 days after admission.

Overall, 13 patients presented with myocarditis via cardiac magnetic resonance imaging. Three had decreased left ventricular ejection fraction, and five had abnormal global longitudinal or circumferential strain. Still, no patients needed intensive care unit (ICU) admission, and hospitalization stay was a median of 2 days.

At a median of 1 to 13 days after discharge, four patients still had symptoms (fatigue, 3; chest pain, 1). Troponin was mildly elevated in three patients, and one patient had nonsustained ventricular tachycardia. One of the asymptomatic cases had persistent borderline low left ventricular systolic function.

The researchers conclude, "In this case series, in short-term follow-up, patients were mildly affected. The long-term risks associated with postvaccination myocarditis remain unknown. Larger studies with longer follow-up are needed to inform recommendations for COVID-19 vaccination in this population."

Newsletter Sign-up

Get CIDRAP news and other free newsletters.

Sign up now»

OUR UNDERWRITERS

Unrestricted financial support provided by

Bentson Foundation Unorthodox Philanthropy logo and text 'Leading Underwriter'3M logoGilead 
Grant support for ASP provided by


bioMérieux

  Become an underwriter»